Fluoroquinolones Cause Pseudotumor?

Spoon Feed
Fluoroquinolone antibiotics were associated with idiopathic intracranial hypertension (IIH).

Why does this matter?
Oral fluoroquinolone antibiotics are commonly used. They are known to worsen myasthenia gravis and increase the risk for tendon rupture, peripheral neuropathy, and seizure. Though IIH is a rare side effect, it could be vision threatening.  Knowledge of this rare side effect could allow you to stop the offending drug and fix the problem.

This gives me a headache
This was a case control study with 339 cases of secondary pseudotumor cerebri (we will call it IIH) and 3,390 controls.  They found the rate ratio for developing IIH was >5 within 15 days of fluoroquinolone exposure and >2 within 15 days of tetracycline exposure.  This study can't prove causation, but if you have a patient on a fluoroquinolone (or a tetracycline derivative) with headache, tinnitus, or vision complaints, consider IIH and strongly consider changing to a different antibiotic.

Source
Oral fluoroquinolones and risk of secondary pseudotumor cerebri syndrome: Nested case-control study.  Neurology. 2017 Aug 22;89(8):792-795. doi: 10.1212/WNL.0000000000004247. Epub 2017 Jul 28.

Peer reviewed by Thomas Davis, MD.

Member Login
Welcome, (First Name)!

Forgot? Show
Log In
Enter Member Area
My Profile Sign up to get full access. Log Out